Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 67, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 18, 1998, 4:04 PM EDT for Osceola County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 18, 1998, 4:50 PM EDT
- In force
- 46 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:45 PM EDT | Hail 1 | St Cloud, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 182004 RRA
SVRMLB
FLC097-182050-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT THU JUN 18 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 450 PM EDT
* AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HOLOPAW . MOVEMENT WAS
WEST 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLOPAW BY 405 PM AND THE ST CLOUD AREA BY 425 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:19 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 18, 3:19 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT THU JUN 18 1998 ...NO AVN MODEL TO LOOK AT DUE TO PROBLEMS AT NCEP... ONSET OF EAST COAST SEA BREEZE IS A TAD EARLIER EACH DAY. TODAY IT PASSED OFFICE AROUND 1730Z...BUT NOT EARLY ENOUGH TO KEEP US FROM ENTERING THE RECORD BOOKS FOR THE 14TH TIME IN 18 DAYS WITH 99F. KMLB 88D SHOWS ISOLD STORMS FIRING NEAR LAKE OKEE SIMILAR TO WEDNESDAY... BUT ALSO FARTHER NORTH TOWARDS SOUTH BREVARD...WHICH DIDN'T OCCUR. LIKELY DUE TO A LITTLE MORE INSTABILITY DUE TO THE 850-700MB LEVEL COOLING MENTIONED IN MORNING AFD. EXPECT MORE SCATTERED SEA BREEZE STORMS TO DEVELOP THROUGH LATE AFTERNOON OVER INTERIOR SECTIONS AND LINGER THROUGH EARLY EVENING DUE TO POTNETIAL SEA BREEZE MERGER. 30 POP WOULD PROBABLY FIT BETTER FOR INTERIOR ZONES THIS EVENING. MORE OF THE SAME OLD SAME OLD FOR OVERNIGHT WITH WARM MINS AS PER FWC... ALTHOUGH AREAS WHICH SEE SHRA/TSRA WILL COOL FASTER. FAIRLY SIGNIFICANT DISPARITY BETWEEN THE MODELS IN AMOUNT OF AIRMASS MOISTURE OVER REGION TOMORROW AFTERNOON WITH ETA RAISING VALUES TO 1.8/1.9...AND ETA IS LIKELY SUFFERING FEEDBACK FROM DIURNAL SEA BREEZE-INDUCED PRESSURE TROUGH OVER INTERIOR AND AS A RESULT OVERDOES MOISTURE CONVERGENCE AND PWATS. MORE EASTERLY COMPONENT TO THE 700MB FLOW IN THE ETA AS WELL...WHILE NGM KEEPS FLOW LIGHTER. PATTERN WOULD FAVOR HIGHEST POPS OVER INTERIOR/WESTERN ZONES. TEMPERATURE PROFILE SHOWS LITTLE COOLING...SO INSTABILITY SIMILAR TO TODAY. A 20/30 POP IS FAVORED WOULD PROBABLY SUFFICE. ALTHOUGH THE C-BREEZE ONSET SHOULD BE A BIT EARLIER ON FRIDAY...THE RECORD FOR MLB IS A "MERE" 95F...WHICH AS OF LATE HAS BEEN REACHED AT OR SLIGHTLY BEFORE NOON. THANKS FOR SHARING THOUGHTS MIA/TBW. CRISTALDI
In the hours before
Special weather statement, Jun 18, 11:13 AM EDT, 4 hours 51 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-181730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1113 AM EDT THU JUN 18 1998 ...ISOLATED AFTERNOON LIGHTNING STORMS EXPECTED FOR INLAND AREAS... ...HEAT INDEX VALUES OF 105 TO 110 THIS AFTERNOON... ...FIRE DANGER EXTREMELY HIGH ACROSS EAST CENTRAL FLORIDA... A BROAD SURFACE HIGH PRESSURE RIDGE...WHOSE AXIS LIES NEAR LAKE OKEECHOBEE...WILL MOVE LITTLE THROUGH FRIDAY. THIS WILL RESULT IN LIGHT WEST LOW LEVEL WINDS AND ALLOW THE EAST COAST SEA BREEZE TO DEVELOP AND MOVE WELL INLAND. A FEW LIGHTNING STORMS ARE EXPECTED TO FORM AS THE EAST AND WEST COAST SEA BREEZES INTERACT FROM THE LATE AFTERNOON THROUGH EARLY EVENING. THE BEST CHANCE FOR STORMS WILL BE FROM WESTERN VOLUSIA COUNTY TO METRO ORLANDO AND LAKE OKEECHOBEE. STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. IF A STORM APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU. MANY AREAS WILL ONCE AGAIN CLIMB INTO THE UPPER 90S WITH MAXIMUM HEAT INDEX READINGS OF NEAR 110. SLIGHT RELIEF FROM THE SCORCHING TEMPERATURES WILL OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS... HOWEVER THE COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105. IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED STRENUOUS ACTIVITIES. WITH EXTREMELY DRY CONDITIONS OVER MUCH OF EAST CENTRAL FLORIDA THE FIRE THREAT WILL REMAIN VERY HIGH...AS EVIDENCED BY THE NUMBER OF LARGE BRUSH FIRES WHICH DEVELOPED ACROSS NORTH FLORIDA YESTERDAY... AND STILL CONTINUE THIS MORNING. BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES. DONT DISPOSE OF CIGARETTES OUTDOORS...USE ONLY PROPER RECEPTACLES. DURING THE EARLY MORNING...BEFORE CONDITIONS GET TOO HOT...YOU MAY WANT TO REDUCE THE AMOUNT OF DRIED BRUSH OR OTHER POTENTIAL FUEL FOR BRUSH FIRES FROM YOUR PROPERTY. IF THE HEAT IS TOO MUCH...HAVE SOMEONE DO IT FOR YOU. THOSE WHO LIVE NEAR A WOODED AREA SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED. CRISTALDI
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.